Thunderstorm Wind, Union
- When
- August 3, 1:34 PM EST
- Where
- Union County, 0.52 mi E of Cranford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.670, -74.310
Large tree branches reported down.
A weak surface trough of low pressure along with an upper level trough approaches from the west to bring severe thunderstorms to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A weak surface trough of low pressure along with an upper level trough approaches from the west to bring severe thunderstorms to the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 3, 12:15 PM EST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service New York NY 115 PM EDT Fri Aug 3 2018 .SYNOPSIS... Bermuda high pressure will remain over the western Atlantic through Saturday. A weak frontal boundary gradually approaches today and moves into the area on Saturday. Weak high pressure then follows for Sunday into Monday. A weak cold front will approach the region for the middle of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Forecast remains on track this afternoon. A line of showers and thunderstorms is beginning to move across the area from central New Jersey. These showers seem to be moving quickly aiding in the threat for flash flooding. Otherwise, minor adjustments to temps/dewpoints to reflect current conditions. The overall pattern of the last several days does not change much today with the region sandwiched between western Atlantic ridging and a broad upper trough to the west. It may be difficult to pin point a well defined surface boundary in the area, with the main weak frontal boundary well to the west. Heights aloft may rise a bit today as the ridge tries to build westward, but a vort max currently off the Carolina coast may lift north and east serving to lower heights by this evening. The latest high res models are in general agreement with convective coverage across NE NJ and the Lower Hudson Valley this afternoon. This activity lies within the deeper plume of moisture in between the ridge to the east and trough to the west. There could be scattered showers and few storms this morning, but the best chance appears to be this afternoon. Chances decrease significantly across eastern Long Island and southeast CT, closer to the middle and upper ridge. Sea breeze convergence and moisture convergence with weak impulses in the SW flow around the ridge will be the main triggers. Locally heavy downpours will be possible in any shower or thunderstorm that develops today, especially north and west of NYC. A few stronger updrafts could bring gusty winds with this threat also greatest north and west of NYC. Another warm and humid day is in store with highs in the middle and upper 80s. There is a moderate risk for the development of rip currents at the Atlantic ocean beaches today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... The ridge aloft weakens tonight as the upper trough begins to approach. Any showers and thunderstorms this evening may briefly diminish before another round of convection overnight. Models continue to indicate a more organized area of showers and thunderstorms developing across the Lower Hudson Valley along a weak boundary and a middle level impulse during the early morning hours. A wave of low pressure is also progged by some of the models, but its location and intensity remain in question. Coverage of showers and thunderstorms looks greatest Saturday morning into early afternoon. This is when there may be an enhanced threat for flash flooding from any slow moving and training heavy showers/storms. Some of this threat will be tied to the development of the surface wave and where it tracks. Model trends in this feature will need to be monitored since the surface wave could enhance low level shear and threat for isolated severe thunderstorms Saturday morning. Have held off on a flash flood watch with collab from neighboring offices due to ongoing uncertainty. Chances for showers and storms decreases into the early evening. Abundant clouds, especially east of the city will hold highs in the upper 70s and lower 80s. Some breaks of sun are possible from the city on west in the afternoon with temperatures in the middle 80s. There is a moderate risk for the development of rip currents at the Atlantic ocean beaches Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... An upper trough sends a weak cold front or trough through the area Saturday night with any convection ending by early Sunday morning. Thereafter, heights build aloft Sunday into Sunday night before another upper trough approaches mid week. The latter of which will send another cold front into the region for mid week. There are clearly some timing issues with this feature amongst the global models, with frontal passage varying from Wednesday into Thursday. Energy in the northern branch seems to be sufficient for the boundary pass through the northeast, but the boundary is likely to stall in the Mid Atlantic region. In fact, the GGEM shows a frontal wave (with possible convective feedback issues), impacting the area late Wednesday night into Thursday. As for convection during the period, chances will increase Tuesday into Tuesday night with the approaching frontal boundary. As mentioned, there is uncertainty with the timing of the passage and potential frontal wave development. Thus, it would be prudent to leave a low chance in the forecast Wednesday night into Thursday. Sunday through Tuesday will feature the warmest conditions with highs in the upper 80s to lower 90s and heat indices in the lower to mid 90s. A heat advisory is possible during this time for 2 consecutive days of 95 or higher. Wednesday into Thursday may be tad cooler and less humid, but still remaining above normal. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... High pressure will remain over the western Atlantic through Saturday. Low pressure will approach late tonight into Saturday morning. Still seeing MVFR cigs at KISP and KSWF. Scattered showers developing over central NJ should impact mainly KEWR/KTEB/KHPN early this afternoon, with brief vsby reductions, possibly as low as IFR at KEWR. Organized line of showers/tstms west of KPHL extending southward into most of Delaware should arrive late this afternoon, with IFR conds and gusty winds. For tonight, may have to watch out east at KGON for development of MVFR or IFR cigs. TAF also carries good chance for showers and thunderstorms after 10Z Sat. As for winds: S-SW close to 10 kt, with a few afternoon gusts 15-20 kt possible at the NYC metros and at KISP. ...NY Metro Enhanced Aviation Weather Support... Detailed information, including hourly TAF wind component fcsts, can be found at: http:/www.weather.gov/zny/n90 KJFK TAF Comments: AMD likely to fine tune impacts from showers/tstms this afternoon. The afternoon haze forecast is YELLOW, which implies slant range visibility 4-6SM outside of cloud. KLGA TAF Comments: AMD likely to fine tune impacts from showers/tstms this afternoon. The afternoon haze forecast is YELLOW, which implies slant range visibility 4-6SM outside of cloud. KEWR TAF Comments: AMD likely to fine tune impacts from showers/tstms this afternoon. The afternoon haze forecast is YELLOW, which implies slant range visibility 4-6SM outside of cloud. KTEB TAF Comments: AMD likely to fine tune impacts from showers/tstms this afternoon. KHPN TAF Comments: AMD likely to fine tune impacts from showers/tstms this afternoon. KISP TAF Comments: No unscheduled AMD expected. .OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY... .Saturday...MVFR or lower conditions possible. Isolated to scattered showers/tstms, mainly from NYC terminals NW. SW winds G15-20KT. .Sunday through Tuesday...Mainly VFR. An isolated shower or tstm is possible. && .MARINE... Wind gusts today may reach 20 kt, but with a weaker pressure gradient should stay below SCA levels. Ocean seas will remain below 5 ft as well. Marginal 5 ft seas and marginal wind gusts just below 25 kt are possible on Saturday as a weak boundary moves over the waters. Sub-SCA conditions are likely Sunday through Tuesday with a weak pressure gradient. S-SW winds gradually ramp up Monday night into Tuesday ahead of an approaching frontal system. Seas generally 3 ft or less on the ocean. && .HYDROLOGY... Showers and thunderstorms are possible this afternoon and evening. Locally heavy rainfall producing minor urban flooding will be possible. There is also potential for locally heavy rain from showers and thunderstorms Saturday. A frontal system Tuesday into Wednesday will bring showers and thunderstorms to the region. There is the potential for heavy rainfall as the front moves slowly through the region. However, there is too much uncertainty at this time to mention specific rainfall amounts. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off the air for an extended period of time. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. &&
Hazardous Weather Outlook National Weather Service New York NY 403 AM EDT Fri Aug 3 2018 ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 040815- South Shore Bays from Jones Inlet through Shinnecock Bay- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 403 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. There is a low chance of flash flooding tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low chance of flash flooding on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-350-353-355-040815- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 403 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement
National Weather Service New York NY
159 PM EDT FRI AUG 3 2018
NJZ006-105>108-NYZ074-031845-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Richmond (Staten Is.)-
159 PM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...ESSEX AND
RICHMOND COUNTIES...
At 159 PM EDT, a strong thunderstorm was located over North Brunswick
Township, or near New Brunswick, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Plainfield, Bloomfield,
Linden, Orange, Summit, Millburn, Harrison, Caldwell, Port Richmond,
Kearny and Clark.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4050 7426 4055 7425 4057 7421 4060 7422
4059 7428 4060 7446 4066 7440 4067 7440
4065 7445 4067 7446 4075 7436 4076 7438
4079 7437 4082 7433 4088 7432 4079 7414
4077 7413 4078 7411 4074 7403
TIME...MOT...LOC 1759Z 211DEG 29KT 4042 7450
JEThe Philadelphia radar (KDIX), 81 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Large tree branches reported down.
Two alarm fire caused by lightning strike on Davidson Avenue.
A tree down on house on Austin Place.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781546, 781545, 781547.